Minnesota, 2005

Tornadoes and Hail in Minnesota, May 8, 2005

May 8, 2005 · NWS MPX · 23 events in 11 counties and zones

9 hail, 8 thunderstorm wind, 3 tornado, 2 funnel cloud, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 8, 1:15 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, May 8, 1:15 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
215 PM CDT SUN MAY 8 2005

.DISCUSSION...
AWIPS BASED 0-3 KM VGP VALUES EXCEEDING .26 AT 1900Z PUTTING WESTERN
CWA UNDER THE TOR RISK AS PER TOR WATCH 232. 0-6 KM SHEAR CERTAINLY
FAVORING SUPERCELLS OUT WEST... 0-1 KM SHEAR IS QUITE WEAK BUT MAY
INCREASE INTO THE EVENING HOURS. FOCUS FOR CONVECTIVE INITIATION
EXPECTED TO BE WEST AND SOUTHWEST OF OUR CWA...THEN THESE STORMS
SHOULD ROLL ACROSS WESTERN CWA THIS EVENING.

OVER REST OF OUR CWA...850 MB MOIST FLUX DIVERGENCE THIS AFTERNOON
HAS LARGELY SUPPRESSED CONVECTION. THE 850 MB MOIST FLUX DIVERGENCE
REVERSES SIGN TONIGHT AS THE LOW LEVEL JET REDEVELOPS TONIGHT. THIS
SHOULD INTERACT WITH THE ELEVATED INSTABILITY TONIGHT...TO FAVOR
MUCH MORE WIDESPREAD CONVECTION...HOWEVER THE 12Z NAM MODEL
STABILIZES THE ELEVATED CONVECTION OVERNIGHT...SO THINK LIKELY POPS
FOR TONIGHT ARE ENOUGH.

AS UPPER LOW MEANDERS EAST NORTHEASTWARD INTO MN FROM THE DAKOTAS
...FORCING FAVORS MORE SHOWERS AND THUNDERSTORMS MONDAY AND MONDAY
NIGHT...BUT DRIER AIR SHOULD LIMIT PRECIPITATION POTENTIAL MONDAY
NIGHT...ALL BUT FAR NORTHERN CWA. PREVIOUS GRIDS IN AGREEMENT WITH
LATEST GFS AND NAM IN TERMS OF DRYING PATTERN FOR TUESDAY AND
TUESDAY NIGHT. AGAIN THE 12Z NAM/GFS SUPPORT THE NEXT CHANCE FOR
PRECIPITATION WITH THE SHORT WAVE APPROACHING US ON WEDNESDAY.

CHANGES TO THE GRIDS IN THE TEMPERATURE DEPARTMENT WERE TO RAISE
MINS TONIGHT AND MAXES MONDAY BASED ON ADVECTION...AND FOR MONDAY
NIGHT BASED ON TRAJECTORY. LEFT READINGS ALONG BEYOND THAT FOR THE
REST OF THE SHORT TERM...THROUGH WEDNESDAY.

LONGER TERM...WEDNESDAY NIGHT THROUGH SUNDAY
LATEST GFS RUN CONTINUES TO SHOW A BLOCKY LOOKING PATTERN ACROSS
NORTH AMERICA DURING THIS PERIOD. INITIALLY...THE PATTERN LOOKS LIKE
A REX BLOCK WITH A TRANSITION TO MORE OF AN OMEGA STRUCTURE BY THE
END OF THE FORECAST PERIOD AS THE SOUTHERN TROUGH SHEARS OUT.  THE
MAIN FEATURE TO FOCUS ON FOR THE MPX CWA IS THE ARRIVAL OF SOUTHWEST
FLOW ALOFT FOR PRECIPITATION TIMING. THE GFS BRINGS IN SOUTHWEST
FLOW LATE WEDNESDAY AND KEEPS THIS INTO SATURDAY MORNING.
HOWEVER...WITH THE TROUGH SHEARING OUT AND DROPPING MEAN RH
VALUES...WE ARE CARRYING PRECIPITATION FROM WEDNESDAY NIGHT INTO
FRIDAY AND GOING DRY FOR THE WEEKEND. VERY LITTLE CHANGES MADE TO
TEMPERATURE GRIDS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

RJN/WET
Hazardous weather outlook, May 8, 10:45 AM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1145 AM CDT SUN MAY 8 2005

MNZ041-047-048-054>057-064-065-073-074-091100-
BROWN-CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-POPE-REDWOOD-RENVILLE-
STEVENS-SWIFT-YELLOW MEDICINE-
1145 AM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
AND SOUTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON
THROUGH TONIGHT. A LOW PRESSURE SYSTEM OVER SOUTH DAKOTA WILL BE
BRINGING BACK MORE UNSTABLE AIR INTO THE AREA BY AFTERNOON. AS THE
LOW PRESSURE SYSTEM MOVES CLOSER TO THE AREA...ALONG WITH
AFTERNOON HEATING...SEVERE THUNDERSTORMS ARE POSSIBLE. ALTHOUGH THE
MAIN THREAT FROM THESE STORMS IS LIKELY TO BE LARGE HAIL AND
DAMAGING WINDS...A FEW TORNADOES CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE IN THE FORECAST AGAIN FOR WEDNESDAY AND THURSDAY
BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...ALTHOUGH
ISOLATED SEVERE HAIL REPORTS WILL BE POSSIBLE.

ADDITIONAL MODERATE RAINFALL COULD ALSO CAUSE LOCALIZED URBAN...
STREAM...AND LOWLAND FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

MNZ042>045-049>053-058>063-066>070-075>078-082>085-091>093-
WIZ014>016-023>028-091100-
ANOKA-BARRON-BENTON-BLUE EARTH-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DUNN-
EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-
LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE LACS-MORRISON-NICOLLET-PEPIN-
PIERCE-POLK-RAMSEY-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-
STEELE-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-
1145 AM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH TONIGHT AS LOW PRESSURE OVER THE DAKOTAS PUSHES TOWARD
WESTERN MINNESOTA. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
SEVERE WEATHER THREAT...BUT ISOLATED TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE STORM PREDICTION CENTER IS CONTINUING THE SLIGHT RISK OF
SEVERE THUNDERSTORMS ON MONDAY. THE LOW PRESSURE TROUGH WILL BE
PASSING OVER THE AREA ON MONDAY...AND THUNDERSTORMS THAT DEVELOP
MAY BECOME SEVERE IN THE AFTERNOON.

THUNDERSTORMS ARE IN THE FORECAST AGAIN FOR WEDNESDAY AND THURSDAY
BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...ALTHOUGH
ISOLATED SEVERE HAIL REPORTS WILL BE POSSIBLE.

ADDITIONAL MODERATE RAINFALL COULD ALSO CAUSE LOCALIZED URBAN...
STREAM...AND LOWLAND FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.

In the hours before

Special weather statement, May 8, 12:48 PM CST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
148 PM CDT SUN MAY 8 2005

MNZ041-047>048-054>056-064-073-090200-
CHIPPEWA MN-DOUGLAS MN-LAC QUI PARLE MN-POPE MN-REDWOOD MN-
STEVENS MN-SWIFT MN-YELLOW MEDICINE MN-

...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 232 IN
EFFECT UNTIL 9 PM CDT FOR THE FOLLOWING AREA...

IN MINNESOTA THIS WATCH INCLUDES 8 COUNTIES

IN SOUTHWEST MINNESOTA

REDWOOD...

IN WEST CENTRAL MINNESOTA

CHIPPEWA... DOUGLAS... LAC QUI PARLE...
POPE... STEVENS... SWIFT...
YELLOW MEDICINE...

THIS INCLUDES THE CITIES OF...GRANITE FALLS...MORRIS...
ALEXANDRIA...MADISON...BENSON...REDWOOD FALLS...
MONTEVIDEO AND GLENWOOD.

The radar

The Minneapolis radar (KMPX), 152 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

9 hail, 8 thunderstorm wind, 3 tornado, 2 funnel cloud, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Martin

When
May 8, 4:30 PM CST to 6:30 PM CST
Where
Martin County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Heavy downpours flooded small creeks and low lying farm fields.

Hail, Redwood

When
May 8, 5:13 PM CST
Where
Redwood County, Walnut Grove
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.233, -95.467

Thunderstorm Wind, Nicollet

When
May 8, 5:47 PM CST to 5:53 PM CST
Where
Nicollet County, North Mankato
Measured
51 kt (59 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
44.183, -94.017

A wind gust of 59 MPH was recorded by a spotter just outside of town. Small trees were downed in the vicinity.

Hail, Faribault

When
May 8, 5:51 PM CST
Where
Faribault County, 4 mi E of Brush Creek
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.650, -93.783

Hail, Nicollet

When
May 8, 5:53 PM CST
Where
Nicollet County, North Mankato
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.183, -94.017

A trained spotter reported penny sized hail.

Hail, Lac Qui Parle

When
May 8, 6:00 PM CST
Where
Lac Qui Parle County, Boyd
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.850, -95.900

A deputy sheriff reported nickel sized hail.

Hail, Lac Qui Parle

When
May 8, 6:00 PM CST
Where
Lac Qui Parle County, Dawson
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.933, -96.067

A deputy sheriff reported quarter sized hail.

Hail, Lac Qui Parle

When
May 8, 6:11 PM CST
Where
Lac Qui Parle County, 5 mi E of Nassau
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.067, -96.350

Hail, Lac Qui Parle

When
May 8, 6:15 PM CST to 6:30 PM CST
Where
Lac Qui Parle County, 2 mi NNW of Haydenville
Measured
2 in hail
Reported by
EMERGENCY MANAGER
Coordinates
45.050, -96.333

Hail up to 2 inches in diameter fell in a band beginning 2 miles north and ½ mile west of Haydenville and continued northeast for 5 miles to just south of Bellingham. A storm chaser just south of Bellingham said that the 2 inch diameter hail covered the road. Storm chasers also reported 1.75 inch diameter hail 3 miles south of Bellingham and 1.50 inch diameter hail in Bellingham.

Thunderstorm Wind, McLeod

When
May 8, 6:20 PM CST
Where
McLeod County, 3 mi SW of Glencoe
Measured
70 kt (81 mph) estimated gust
Property damage
$70,000
Reported by
NWS STORM SURVEY
Coordinates
44.733, -94.200

The roof of a pole barn (228'x70') was blown off and tossed southeast of the structure.

Tornado, Lac Qui Parle

When
May 8, 6:20 PM CST to 6:21 PM CST
Where
Lac Qui Parle County, 2 mi NW of Haydenville
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
STORM CHASER
Coordinates
45.033, -96.350

A storm chaser videotaped a brief touchdown of a weak tornado in an open field. This tornado was also witnessed by law enforcement.

Thunderstorm Wind, McLeod

When
May 8, 6:28 PM CST
Where
McLeod County, Glencoe
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.767, -94.150

A medium sized tree was downed in addition to a few branches. The downed tree broke a window.

Tornado, Lac Qui Parle

When
May 8, 6:31 PM CST to 6:32 PM CST
Where
Lac Qui Parle County, 3 mi S of Bellingham
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
STORM CHASER
Coordinates
45.083, -96.300

A storm chaser videotaped a brief touchdown of a weak tornado in an open field.

Hail, Rice

When
May 8, 6:35 PM CST
Where
Rice County, 8 mi S of Shieldsville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.250, -93.400

A deputy sheriff reported penny sized hail.

Thunderstorm Wind, Rice

When
May 8, 6:35 PM CST to 6:40 PM CST
Where
Rice County, 1 mi E of Morristown
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
44.233, -93.433

Scattered trees were downed.

Tornado, Rice

When
May 8, 6:40 PM CST to 6:44 PM CST
Where
Rice County, Shieldsville
Rating
F0
Path length
1 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
44.367, -93.400

A tornado touched down on Highway 21 just west of Mazaska Lake. It knocked over several dozen trees then started crossing the lake at a boat ramp. It tracked for one mile and dissipated just as it got to shore, where it knocked down one more tree. The tornado was witnessed by two Sheriff's Department water patrol officers.

Thunderstorm Wind, Scott

When
May 8, 6:58 PM CST
Where
Scott County, New Prague
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.550, -93.567

A trailer was tipped over. A 6'x10'x4' air conditioning unit on top of a grocery store was rolled along the roof. A tree and picnic table at a nearby gas station was damaged and a sign on another store was blown off.

Thunderstorm Wind, Scott

When
May 8, 7:04 PM CST
Where
Scott County, Prior Lake
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.717, -93.417

Six inch branches were downed.

Thunderstorm Wind, Swift

When
May 8, 7:05 PM CST
Where
Swift County, 2 mi E of Benson
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.317, -95.583

Several trees were downed.

Funnel Cloud, Rice

When
May 8, 7:09 PM CST
Where
Rice County, 1 mi N of Northfield
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.354, -93.297 (the zone’s center; the record gives no point)

An ambulance driver reported a funnel cloud at the Rice and Dakota County line.

Thunderstorm Wind, Swift

When
May 8, 7:15 PM CST
Where
Swift County, 1 mi W of Swift Falls
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.400, -95.450

Several trees were downed.

Hail, Pope

When
May 8, 7:24 PM CST
Where
Pope County, Terrace
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.517, -95.317

Funnel Cloud, Dakota

When
May 8, 7:30 PM CST
Where
Dakota County, 2 mi N of Hampton
Reported by
AMATEUR RADIO
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

Spotters reported a funnel cloud near Highway 52 via HAM radio.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyThe tornado archive for Minnesota, 2005Warnings in Minnesota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446023, 5446024, 5446026, 5446025, 5446027, 5446028, 5446303, 5446689, 5446692, 5446690, 5446691, 5446693, 5446694, 5446695, 5446696, 5446697, 5446698, 5446699, 5446703, 5446700, 5446704, 5446701, 5446702.